Support The Moscow Times!

Russian Children Hospitalized After Inadvertently Ingesting 'Spice' Drug

The drugs could have been left by dealers at the playground for buyers to collect, the Kommersant newspaper reported Monday.

Three 5-year-old girls were hospitalized with synthetic drug poisoning after tasting a “soup” they made during kindergarten playtime that contained a packet of unidentified powder innocently added by one of the children, Russian media reported Monday.

The children entertained themselves in the Siberian city of Novosibirsk by playing at being chefs and making “soup” with various ingredients, including an unknown substance. The girls fell ill after sampling their concoction, RIA Novosti news agency reported Sunday.

The three girls were hospitalized and diagnosed with poisoning by the designer drug known as “spice,” Health Ministry spokesman Oleg Salagai was quoted by RIA Novosti as saying.

The drugs could have been left by dealers at the playground for buyers to collect, the Kommersant newspaper reported Monday.

The Investigative Committee and the Health Ministry are looking into the incident, the report said. A criminal case has been launched, and kindergarten staff members could be charged with negligence, the report said, citing spokespeople for the Investigative Committee's local branch.

Novosibirsk Mayor Anatoly Lokot has ordered an inspection of all kindergartens in the city and promised to hold a special meeting with kindergarten heads.

“Teachers should be aware of what children are doing every single minute, and the fact that they had lost track at some point indicates professional misconduct,” he was cited by Kommersant as saying.

Children's ombudsman Pavel Astakhov called for countrywide inspections of kindergartens via his Twitter account on Monday. “All children's institutions should be inspected for traces of drugs,” one of his tweets read.

By Monday afternoon one of the girls had been released from hospital, and the other two had been transferred from an intensive care unit of the hospital to a regular ward, the Moskovsky Komsomolets newspaper reported Monday.

“Spice” is the brand name of synthetic cannabis blends that mimic the effects of marijuana using synthetic cannabinoids. The drug's popularity in Russia has soared in recent years, leading to dozens of deaths and causing hundreds of people to be hospitalized.

Contact the authors at newsreporter@imedia.ru and d.litvinova@imedia.ru

Read more

The need for honest and objective information on Russia is more relevant now than ever before!

To keep our newsroom in Moscow running, we need your support.